In a recent position statement by ECTS, Elena Tsouri et al. published the results of a systematic review on the effects of stopping denosumab and provide advice on how long to continue denosumab treatment and how to deal with patients who discontinue the drug.
The reason to write this manuscript was the fact that we noticed that in clinical practice there is a lot of uncertainty on how long treatment with denosumab should be continued. Treatment is now in many patients stopped after five years as this is what is advised in low risk patients on bisphosponates while physicians do not always realise that in contrast to stopping bisphosphonates there is a very rapid increase in bone turnover and decrease in BMD after stopping denosumab because the drug is not retained in bone. Some recent case reports and series suggest that denosumab discontinuation may lead to an increased risk of multiple vertebral fractures. In order to be able to provide advice on advice on duration of treatment with densumab and management after discontinuation, ECTS formed a working group and reviewed existing literature on the effects of stopping denosumab.
As part of the search for the systematic review 901 abstracts were identified on PubMed, 71 clinical trials on ClinicalTrials.gov and 25 abstracts of past annual meetings of the societies. After eliminating publications which did not describe effects of discontinuation of denosumab or duplicates we retained 24 relevant contributions
Studies from randomized controlled trials as well as observational studies underlined a rapid reversal of BMD accrual gained during the treatment period on average within 12 months of denosumab discontinuation. Furthermore, a rapid increase in bone turnover markers above pretreatment levels occurs soon after treatment cessation. The first studies looking into fracture risk reported no increase in fracture incidence after treatment discontinuation. A recent retrospective analysis in patients discontinuing denosumab in the FREEDOM and FREEDOM Extension Trial showed that although there was no increase in the number of patients with new vertebral fractures in the group that discontinued densumab compared to the group discontinuing placebo, among patients with new vertebral fractures a significantly higher number of subjects experienced multiple vertebral fractures when discontinuing denosumab compared to those discontinuing placebo. Furthermore, a series of recent case reports described the occurrence of multiple vertebral fractures in 24 patients within 2-10 months after denosumab discontinuation.
Effects of pre- and post-treatment with bisphosphonates on changes in BMD and BTMs after denosumab discontinuation.
Small retrospective studies of patients who were pre-treated with bisphosphonates before being switched to denosumab have shown only slight increases in bone turnover and stabilization in BMD after denosumab discontinuation. Further prospective studies are needed to investigate if the increase in bone turnover after denosumab cessation may be mitigated in patients previously treated with bisphosphonates. There is also a lack of adequately sized studies to demonstrate whether – and in what form- post-treatment with bisphosphonates can prevent the decrease in BMD and increase in bone turnover after denosumab discontinuation. A recent very small study of six women with postmenopausal osteoporosis who had been treated with denosumab for 7 years showed that a single infusion of zoledronic acid was not able to prevent BMD loss at the femur. Studies to investigate the optimal timing of starting i.v. bisphosphonates as well as on the duration of this post-treatment period are clearly needed.
In contrast to the discontinuation of bisphosphonates, withdrawing denosumab results in rapid loss of their effects on BMD and bone turnover. Although the current data do not prove a rebound increase in multiple vertebral fracture risk after stopping denosumab, there is enough concern for such an effect to advise not to stop the treatment without considering alternative treatment. There is also a lack of information on how the duration of denosumab treatment and previous treatment with bisphosphonates affect the rebound in BMD, bone turnover and fracture risk.
Advice on management.
Based on available evidence, it is advised that a re-evaluation should be performed after 5 years of denosumab treatment. Patients considered at high fracture risk should either continue denosumab therapy for up to 10 years or be switched to an alternative treatment. For patients at low risk, denosumab could be discontinued after 5 years but bisphosphonate therapy should be considered to reduce or prevent the rebound increase in bone turnover. Because currently the most effective bisphosphonate regimen post-denosumab is unknown, continuation of denosumab in these low risk patients can also be considered until results from ongoing trials become available. Based on the current data it is strongly recommended that denosumab should not be stopped without considering alternative treatment in order to prevent rapid BMD loss and a potential increase in the risk of multiple vertebral fractures.
With this position statement ECTS wants to increase awareness that treatment with denosumab should not be stopped without considering follow-up treatment with bisphosphonates.
Tsourdi E, Langdahl B, Cohen-Solal M, Aubry-Rozier B, Eriksen EF, Guañabens N, Obermayer-Pietsch B, Ralston SH, Eastell R, Zillikens MC. Discontinuation of Denosumab therapy for osteoporosis: A systematic review and position statement by ECTS. Bone. 2017 Dec;105:11-17. doi: 10.1016/j.bone.2017.08.003. Epub 2017 Aug 5. Review. PMID: 28789921